Iowa, 2016

Damaging Winds in Iowa, July 17, 2016

July 17, 2016 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced damaging winds in part of northwest Iowa shortly after midnight on the morning of July 17th. Damage reports were received from Lyon and Buena Vista Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in part of northwest Iowa shortly after midnight on the morning of July 17th. Damage reports were received from Lyon and Buena Vista Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 16, 11:36 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 16, 11:36 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1236 AM CDT SUN JUL 17 2016

.UPDATE...
Issued at 807 PM CDT Sat Jul 16 2016

Concerns this evening continue to focused on convection. LBF VWP
showing a rapidly increasing LLJ approaching 40 knots at 8pm. This
has helped reinvigorate storms just north of the CWA along a
stalled outflow boundary, quasi-warm front. The current
expectations of this cluster will be the lead cell over Chippewa
county gradually turning southeast along the edge of a very stout
2000 J/KG MLCAPE gradient into southwestern Minnesota. Cells
further west will likely begin to trail this cluster and move
southeast along a line from Brookings to Worthington to Spencer
through midnight. Left moving shear vectors doing a great job
indicating numerous feeder cells moving into the prevailing
easterly-southeasterly cluster progression.

The other concern is focused on a cluster of storms in western SD
driving quickly eastward as a 500 mb jet streak enters the region.
Very health MLCAPE values are feeding these storms, which are
steadily moving eastward. However, LBF sounding indicated a stout
capping inversion around 700 mb. CAMs continue to struggle with
the eastward trajectory of these storms, but feel that given the
development of an increasing LLJ and well mixed boundary layer,
these storms should be able to press eastward, potentially looking
as if they may weaken, but then quickly restrengthen as the move
towards the James River valley.

The biggest threat with this activity is damaging winds. DCAPE
values around 1500-1800 J/KG are present over central SD and will
advect eastward through the night. HRRR soundings show a continual
lowering of the LLJ through the night, which is suggesting that
this capping inversion could be mitigated as it tries to move
eastward through SD and especially east of the MO river. RAP
already indicating a much less stable atmosphere east of the MO
river.

A secondary concern tonight will be with increasing 0-1 KM
helicity as the LLJ increases. 0-2KM shear vectors around 35 to 40
knots are aligning themselves perpendicular to the potential
bowing line. This could enhance the potential for mesovortices on
the line. This LLJ increase will also bump up helicity in the
storm clusters in eastern SD and SW MN, and a conditional tornadic
threat is possible, especially in discrete supercells.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 416 PM CDT Sat Jul 16 2016

Leading short wave is moving eastward at this time, and will extend
right along I 29 by 00Z Sunday early this evening. 70 knot jet
streak is nudging into our forecast area this evening and overnight,
coupled with an increasing low level jet of 40 knots. Therefore both
speed and directional wind shear is strong, with 0-3km bulk shear
vectors following suit averaging 30 to 40 knots tonight before
tapering off rapidly late tonight, and 0-6km bulk shear vectors
averaging 45 to 55 knots.

It is quite a challenge in how all of this will morph together
however. The current wave is largely not impacting our forecast
area, so we will likely have to wait for the second and stronger
short wave to impact our area. This wave will likely fire off
convection early this evening in southern ND, possibly merging with
western plains convection which is trying to develop currently in
eastern MT and north central WY. If this all comes together, then
yes our forecast area will be pretty active after evening and late
tonight, especially if its moves as far south as the HRRR and
experimental HRRR is trying to show. Now the ARW and NMM have been
hedging a bit further north tonight, mainly picking on our areas
along and north of I 90 closer to the upper wave dynamics noted by
upper QG forcing moving through ND and northern SD. Unfortunately
that scenario is plausible too, and is backed up by a fairly weak
nested NAM. So for pops, blended the two HRRR models as well as the
ARW and NMM. This all congeals to low end likely pops for a lot of
the forecast area except lower pops in our southwest zones. This is
your typical mid summer tricky convective forecast, in that we
likely have a handle on the big picture, but the devil is in the
details.

Severe chances are probably confined mainly to wind chances due to
the time of day. In addition most times, if the TSRA complex
develops quite a distance from our forecast area which is likely to
do in this case, large hail becomes less of a threat. But the wind
threat can last for some times, probably into the pre dawn hours
across our eastern zones. With the strong mid level winds, cannot
rule out some 60 to 70 mph convective gust, maybe even some isolated
75 mph wind gusts. Concerning temperatures, Sunday will be a
seasonable day with a wind shift coming through, with highs in the
80s. Some scattered convection could be lingering early in the
morning across northwest Iowa, with some redevelopment possible in
the mid and late afternoon in our far southeast zones.

.LONG TERM...(Sunday night through Saturday)
Issued at 416 PM CDT Sat Jul 16 2016

With the frontal zone pushed south of the area by early Sunday
evening, likely that only a short risk for a spotty post-frontal
elevated thunderstorms will exist across southern portions of
northwest Iowa before larger-scale subsidence ends the threat.
Remainder of the night will feature a drop in moisture as high
pressure settles along the eastern South Dakota border.  Monday a
fine day as well with lower humidity, but as surface ridge shifts to
the east, will see southeast winds become a bit breezy from the
James valley westward.  Fairly seasonable temps expected, mainly
lows upper 50s to lower 60s, and highs in the 80s to near 90.

Upper ridge will build through mid to late week through the northern
plains, but a compact wave will rotate through on Monday night. Main
low level baroclinicity is tied up a bit to the south across
Nebraska which will provide a likely focus for the most significant
coverage of thunderstorms to glance through the Missouri river
valley overnight and early Tuesday. However, advancement of the
elevated mixed layer will present a chance somewhat to the north of
this area during the night. Effective shear fcst CONSShort
16.20Zs quite a bit lacking, but enough potential instability that
perhaps could scare up a bit of hail with stronger storms toward
Missouri river valley.

Transition to uncomfortable warmth will begin Tuesday, primarily due
to increase in low-level moisture as stronger capping inversion
develops across the area. While temps will start to warm into the
90s from the James valley westward, residual clouds and some
lingering precipitation threat on gradient of steeper mid-level
lapse rates mainly east of I-29 by afternoon will keep readings in
the 80s.  Another perhaps weaker wave will rotate along the
periphery of building ridge Tuesday night into early Wednesday, and
have kept a lower chance for thunderstorms to accompany the feature.

The period of Wednesday and Thursday will be the warmest across the
area, especially Thursday as wave begins to flatten ridge and
induces a bit more westerly component, especially for locations in
the lower Brule to lower James valley. Taking model solutions
literally would push for potential 105-110 degree readings, but for
now have settled for quite a few 100-105 degree readings west, and
mid to upper 90s east. Likely that the combination of heat/moisture
produce heat index readings from 100 to 110 for much of the area
midweek.

Wave flattening ridge Thursday night will drive frontal boundary
southward. However, with warm temps aloft have kept precipitation
out of the forecast until around Friday night, when there is
consensus of perhaps another wave riding along the ridge and
increasing low level jet across boundary at night. Temps will
moderate back to the mid 80s to lower 90s by the end of the
week, still above normal, but should see a little drop in humidity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1233 AM CDT Sun Jul 17 2016

Mature MCS working through the area overnight. Could see winds
approach 50-60 knots on the leading edge of the line of storms
across northwest Iowa. Expect storms to shift east of the area
after 12z, with northwest winds developing behind the complex.

&&

.FSD Watches/Warnings/Advisories...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ040.

MN...Flash Flood Watch until 7 AM CDT this morning for MNZ071-072-080-
     081-089-090-097.

IA...Flash Flood Watch until 7 AM CDT this morning for IAZ002-003-014.

NE...None.
&&

UPDATE...Dux
SHORT TERM...MJ
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Jul 16, 3:20 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT SAT JUL 16 2016

IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-
065>070-172130-
LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
420 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE TOWARDS SUNSET WITH THE HIGHEST
RISK FOR THUNDERSTORMS AFTER 10PM AND INTO THE EARLY MORNING
HOURS OF SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE
PRIMARY RISKS OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WINDS TO 75 MPH. LOCALLY HEAVY RAINFALL MAY ALSO BE
POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE OUTLOOK AREA BY 3
AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO
TUESDAY.  THE RISK OF SEVERE STORMS IS LOW.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 8PM THIS EVENING.

SDZ038-039-050-052>054-057>060-063-064-172130-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
420 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE AFTER 8PM...WITH THE HIGHEST
RISK FOR THUNDERSTORMS AFTER SUNSET AND INTO THE EARLY MORNING
HOURS OF SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE
PRIMARY RISKS OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WINDS TO 75 MPH. LOCALLY HEAVY RAINFALL MAY ALSO BE
POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 3 AM
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO
TUESDAY.  THE RISK OF SEVERE STORMS IS LOW.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 8PM.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-172130-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
420 PM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE AFTER 10PM...WITH THE HIGHEST
RISK FOR THUNDERSTORMS  INTO THE EARLY MORNING HOURS OF SUNDAY.
STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY RISKS OF
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 75
MPH. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 5 AM
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO
TUESDAY.  THE RISK OF SEVERE STORMS IS LOW.

HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING
HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM THIS EVENING.

In the hours before

Local storm report, Jul 16, 9:38 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             RUSSELL                 44.32N 95.95W
07/16/2016  E0.75 INCH       LYON               MN   TRAINED SPOTTER

            .

&&

AF
Local storm report, Jul 16, 9:57 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             6 NNW MOUNTAIN LAKE     44.03N 94.96W
07/16/2016  E0.75 INCH       COTTONWOOD         MN   TRAINED SPOTTER

            .

&&

AF
Local storm report, Jul 16, 10:34 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     TSTM WND GST     PARKSTON                43.39N 97.99W
07/16/2016  M67 MPH          HUTCHINSON         SD   MESONET

            SDSU SITE.

&&

AF
Local storm report, Jul 16, 11:04 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1204 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             7 NNW BRUCE             44.53N 96.97W
07/16/2016  M1.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

            SOCIAL MEDIA REPORT.

&&

AF
Local storm report, Jul 16, 11:35 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     FLASH FLOOD      TRACY                   44.24N 95.62W
07/17/2016                   LYON               MN   AMATEUR RADIO

            WATER ABOVE STREET CURBS...FIRE DEPARTMENT
            BARRICADING FLOODED STREETS.

&&

AF
Local storm report, Jul 16, 11:46 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 AM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     TEA                     43.45N 96.83W
07/17/2016                   LINCOLN            SD   PUBLIC

            METAL STOP SIGN POLE SNAPPED...SOCIAL MEDIA
            REPORT...TIME ESTIMATED FROM RADAR.

&&

AF

The radar

The Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
July 17, 12:08 AM CST
Where
Lyon County, 4.18 mi S of George Sudenga Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.290, -95.980

Thunderstorm winds damaged trees, crops, and a machine shed. The amount of damage was not known.

Thunderstorm Wind, Buena Vista

When
July 17, 1:02 AM CST
Where
Buena Vista County, 2.62 mi ENE of Linn Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.890, -95.200

Thunderstorm winds blew 3 empty grain silos off their foundations, and caused tree damage, including trees uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650631, 650633.